Iowa, 2007

High Wind in Iowa, January 8, 2007

January 8, 2007 · NWS FSD · 1 event in 1 county or zone

Strong northwest winds developed on January 8th behind a cold front which moves across northwest Iowa. The winds averaged 25 to 35 mph over a large area with gusts around 50 mph, but at one location gusts to an estimated 60 mph caused tree damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Strong northwest winds developed on January 8th behind a cold front which moves across northwest Iowa. The winds averaged 25 to 35 mph over a large area with gusts around 50 mph, but at one location gusts to an estimated 60 mph caused tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 8, 3:50 PM CST, 5 hours 3 minutes earlier.

Area forecast discussion, Jan 8, 3:50 PM CST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 PM CST MON JAN 8 2007

.DISCUSSION...
AS SHORTWAVE AND SFC LOW MOVE BY TO THE NE/E...STAGE IS SET FOR STG
PRES RISES AND GRADIENT INCREASE TO BRING A NIGHTTIME STG WIND EVENT
TO THE FCST AREA. THE NERN PART OF FCST AREA WILL BE A LITTLE SLOWER
AND WILL HOLF OFF ON ADVY TIL 7PM/01Z. REST OF FCST AREA SEEMS CLOSE
ENUF NOW TO HAVE IT GOING RIGHT AWAY. OTHER THAN THESE TWEAKS AND A
FEW MINOR ZONE TWEAKS FOR THE ENDING LATE TNGT/ERY TUE MRNG...AM
KEEPING GENERALLY THE SAME WIND ADVY WE HAVE HAD GOING BECAUSE IT
LOOKS GOOD. THE STG WINDS WILL BE STRONGEST ACROSS THE MO VALLEY AS
WE HAVE BEEN GOING FOR...BUT AS NOTED ERYR THEY WONT BE STRONG ENUF
FOR A HIGH WIND WARNING.

AS COOLER AIR COMES IN EXPECT CLOUDS AND SCT LIGHT SNOW UP NORTH TO
DVLP DOWN OVER ERN PART OF FCST AREA...BUT IT SHOULD STAY SCT WITH
VERY LIGHT OR NO ACCUMULATIONS...OR IN OTHER WORDS NOT ENUF SNOW TO
CAUSE NOTABLE BLOWING PROBLEMS EVEN WITH THE STRONG WINDS. WITH THE
COMBO OF MIXING AND DRIER AIR COMING IN AT LOW LEVELS...THERE
SHOULDNT ME MUCH THREAT OF EVEN LIGHT ACCUMULATIONS SO HAVE JUST
WRESTLED WITH THE QUESTION OF HOW FAR SW TO EXTEND A FEW FLURRIES.
ELECTED TO GO OVER ALL EXCEPT THE SWRN CRNR OF FCST AREA SINCE WE
ARE ONLY DEALING WITH THE QUESTION OF VICIOUS VIRGA VERSUS A FEW
FLAKES REACHING THE GROUND AFTER MIDNIGHT THE LGT SNOW OR FLRY
THREAT SHOULD END FROM THE W WITH NOTHING LEFT BY DAYBREAK.

TUESDAY SHOULD SEE A CONTINUATION OF WINDS STEADILY DECREASING FROM
THE W AND LINGERING CLOUDS DECREASING FROM THE E EARLY...THOUGH THE
EAST WILL STILL BE ON THE BREEZY SIDE INTO THE AFTERNOON. A MODEST
ROUND OF WAA HIGHER CLOUDS WILL THEN SPREAD IN FROM THE W LATE IN
THE DAY BUT THESE SHOULD DO NO HARM AS THEY PASS OVER AREA THRU TUE
NGT.

WHAT TO SAY ABOUT WED...A WARM DAY LIMITED A LITTLE BY SNOW COVER
OUT W...BUT THIS SEEMS TO BE GOING ESPLY IN THE SWRN CRNR. PLACES
LIKE HURON AND MITCHELL WILL BE A LITTLE COOLER WITH THEIR LINGERING
WHITE CONCRETE...BUT THE HALF DECENT S TO SW WINDS WILL HELP THE
MIXING FACTOR AND SHOULD ALLOW 40 OR SO. DUE TO STRENGTH OF WARMING
NEEDED AT A TIME WHEN WE ARE STILL LESS THAN 3 WEEKS AFTER
SOLSTICE...HAVE BEEN MODERATE WITH THE WARM TEMPS OVER THE BARE
GROUND...BUT WOULDNT BE TOO SURPRISED IF YKN TO SUX BUSTED 50 WITH
HIGH CLOUDS EXPECTED TO BE WIMPY AND THIN OVER THAT AREA.

HAVE LEANED TO THE MORE REASONABLE LOOKING GFS ON TIMING OF CDFNT
AND COLDER AIR COMING IN BEHIND IT FOR LATER WED NIGHT AND THU.
SLOWED IT DOWN JUST A BIT...BUT THE NAM HAS LOOKED UNREASONABLY SLOW
LAST DAY PLUS TRYING TO BUILD TOO MUCH RIDGING INTO AREA. SO...HAVE
COOLED IT WED NIGHT AND THU AS WE HAVE BEEN WITH NOT VERY MUCH TEMP
RISE FOR THU.  THE SLIGHT CHC OF LIGHT SNOW WE HAVE BEEN GOING FOR
IS KEPT JUST AS IT STILL LOOKS...A SLIGHT CHANCE. ASSUMING REALITY
IS CLOSER TO THE FASTER GFS...IT SPREAD SOME LIFT AND MOISTURE AT
MID LEVELS UP FROM THE SW WITH DVLPG FRONTOGENESIS PATTERN. EVEN NAM
SHOWS THIS THO IT OF COURSE IS JUST N OF FCST AREA WITH WHAT SEEMS
TO ME LIKE ITS TOO SLOW PUSH. THERE SHUD BE A DECENT BATCH OF
VISIOUS VIRGS DVLPG OVER AREA...QUESTIONABLE ON IT REACHING THE
GROUND...BUT THEN GOING WITH ONLY A 20 PCT CHANCE IS TAKING CARE OF
THAT QUESTIONABLE ASPECT. HAVE CONTINUED AS WE HAD THIS SLIGHT
CHANCE OVER THE SRN PART OF FCST AREA FOR THU NGT.

IN THE EXTENDED FRI THRU MON...LARGE SCALE PATTERN CONTS TO BE IN
GOOD AGREEMENT BETWEEN THE VARIOUS MEDR MODELS. IN GENERAL...COLDER
ARCTIC AIR WL BE IN PLACE...COLDER THAN WHAT HAS BEEN EXPERIENCED
THIS WINTER SO FAR...BUT CLIMATOLOGICALLY NOT ANYTHING BRUTAL. IT
APPEARS THE BEST CHC FOR ANY LIGHT FLUFF WOULD OCCUR IN THE FSD FA
IN THE FRI THRU SAT TIMEFRAME...LINGERING IN THE E POSSIBLY SAT
NIGHT. THE MOISTURE PROFILE SHOWS THE DEEPEST RH IN THOSE PDS WITH
AN OVER RUNNING SITUATION. HOWEVER...IT IS JUST A POS TILTED UPPER
TROF TO OUR SW WITH NO DISCERNABLE ACTIVE S/W ENERGY MOVG NEWD. SO
ATTM...NOTHING TO GET EXCITED ABOUT AS FAR AS AMNTS. THE VARIOUS
MODELS OFFER DIFFERING SOLNS ON HOW QUICK THE FIRST OVERALL UPPER
TROFFING MOVES EWD ON FRI NIGHT THRU SAT NIGHT...BUT IN GENERAL THEY
ARE IN GOOD AGREEMENT IN PLACING THE SFC LOW AND UPPER TROF WELL E
OF OUR FA BY SUNDAY. THUS...THE DRY FCST ON SUN AND MON. THE
CANADIAN APPEARS TO BE AN OUTLIER IN THAT IT DIGS PART OF THE ENERGY
INTO A CLOSED LOW THIS WEEKEND OVER THE SW CONUS. I CHECKED THE
CANADIAN ENSEMBLES AND THE OPERATIONAL CANADIAN WAS INDEED A BIT OUT
OF WHACK WITH MOST MEMBERS IN THAT REGARD. THE CANADIAN ENS MEAN
MORE CLOSELY RESEMBLED THE GFS/ECMWF. ONE INTERESTING FEATURE IS THE
LAST FEW GFS RUNS IS BRINGING ANOTHER SHOT OF CAA DOWN INTO OUR FA
SUNDAY NIGHT AND MONDAY. I OPTED TO GO WITH THE COOLER 18Z HPC
GUIDANCE CONCERNING THIS AS A HEDGE. HOWEVER IF ONE TOOK THE
H925-H85 TEMPS LITERALLY OFF OF THOSE RUNS...IT WOULD BE EVEN COLDER
THAN WHAT I HAVE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...WIND ADVISORY THRU MIDNIGHT TNGT JAMES RIVER AND W
     WIND ADVISORY THRU 4AM TUES XCP 7 PM TNGT THRU 4AM E OF HURON
      AND N OF SIOUX FALLS.

MN...WIND ADVISORY FROM 7 PM TNGT TO 6 AM TUES XCP ROCK CO WIND
      ADVISORY THROUGH 4 AM TUES.

IA...WIND ADVY THROUH 6 AM TUES...XCP SPENCER AREA 7 PM THRU 6AM...
      AND FROM SIOUX CITY N WIND ADVISORY THROUGH 4 AM TUESDAY.

NE...WIND ADVISORY THRU 4 AM TUESDAY FOR EXTRM NERN NE.

&&

WILLIAMS/MJF
Hazardous weather outlook, Jan 8, 4:54 AM CST, 15 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0454 AM CST MON JAN 08 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0454 AM CST MON JAN 08 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WIND AND FOG...
IT WILL BECOME WINDY THIS AFTERNOON...AS AN AREA OF LOW
PRESSURE MOVES ACROSS MINNESOTA...AND INTO WISCONSIN THIS
EVENING.
WINDY CONDITIONS WILL PERSIST INTO THE OVERNIGHT HOURS...WITH A
COLD FRONT USHERING COOLER CANADIAN AIR INTO THE REGION. THE
STRONGEST WINDS WILL GENERALLY BE THROUGH THE MISSOURI VALLEY
THIS AFTERNOON...WITH SUSTAINED WINDS AROUND 40 MPH AND GUSTS UP
TO 50 MPH POSSIBLE. WINDS WILL DECREASE SOME THIS EVENING...WITH
SUSTAINED WINDS DROPPING TO AROUND 30 MPH. INTO EAST CENTRAL
SOUTH DAKOTA...NORTHWEST MINNESOTA...AND NORTHWEST
IOWA...SUSTAINED WINDS WILL INCREASE TO AROUND 30 MPH THIS
AFTERNOON...WITH GUSTS TO 40 MPH. WINDS WILL SLOWLY DECREASE
ACROSS
THE AREA DURING THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

LIEBL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Woodbury

When
January 8, 8:53 PM CST
Where
Woodbury forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

Northwest winds averaging 25 to 35 mph with gusts to 50 mph increased briefly in gusts to an estimated 60 mph in Sioux City. The winds blew down tree branches which were 6 to 7 inches in diameter. Winds were recorded gusting to 54 mph just a few minutes earlier at Sioux City airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 11415.